ContentsSynopsisCodesLook ForDiagnostic PearlsDifferential Diagnosis & PitfallsBest TestsManagement PearlsTherapyDrug Reaction DataReferencesView all Images (20)
Drug-induced nail pigment in Adult
See also in: Nail and Distal Digit
Print
Other Resources UpToDate PubMed

Drug-induced nail pigment in Adult

See also in: Nail and Distal Digit
Print Images (20)
Contributors: Shari Lipner MD, PhD, Susan Burgin MD
Other Resources UpToDate PubMed

Synopsis

Nail changes are often associated with treatment with systemic medications. Nail pigment change secondary to drugs can be brown, black, yellow, white, or blue in color. The pigment distribution can be longitudinal, diffuse, or may only affect the lunula. Pigment may be separated by bands of normal pink color. One or several nails may be affected, but usually not all nails. The causative drugs are primarily chemotherapeutic agents, antibiotics, and antimalarials.

Cancer chemotherapeutic agents may result in melanonychia and leukonychia 1-2 months from the start of treatment. Doxorubicin can produce leukonychia and melanonychia within the same nail. Melanonychia is most often due to cyclophosphamide, doxorubicin, and hydroxyurea. Longitudinal bands, diffuse nail pigmentation, and associated skin pigmentation may be seen. The nail changes are due to activation of melanocytes within the nail matrix.

True leukonychia (due to faulty keratinization of the distal nail matrix) may be seen with treatment with antimetabolites including doxorubicin, cyclophosphamide, and vincristine. Apparent leukonychia (due to defects in nail bed blood flow) may also occur with chemotherapy. Some drugs, such as doxorubicin, can cause the occurrence of both leukonychia and melanonychia in the same nail.

Minocycline may occasionally cause abnormal pigmentation of the nails, and may also involve the skin, skin, teeth, mucosa, and sclera. It is thought to occur at cumulative doses greater than 100 g. It typically causes blue-black or slate-gray pigmentation of the proximal nail bed. Psoralen plus UVA (PUVA) therapy may result in longitudinal, transverse, or diffuse melanonychia, more often with 8-methoxypsoralen (8-MOP) than with 5-MOP.

Azidothymidine (AZT) may cause a number of different patterns of nail pigmentation including bluish-to-brown, diffuse nail discoloration, transverse or longitudinal banding, and a faint blue pigmentation of the lunulae.

Related topics: Longitudinal melanonychia, Leukonychia, Minocycline drug-induced pigmentation

Codes

ICD10CM:
T50.995A – Adverse effect of other drugs, medicaments and biological substances, initial encounter

SNOMEDCT:
110284009 – Drug-induced pigmentation

Look For

Subscription Required

Diagnostic Pearls

Subscription Required

Differential Diagnosis & Pitfalls

Biopsy and fungal culture may need to be performed to establish diagnosis.

Best Tests

Subscription Required

Management Pearls

Subscription Required

Therapy

Subscription Required

Drug Reaction Data

Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.

Subscription Required

References

Subscription Required

Last Reviewed: 05/25/2018
Last Updated: 05/25/2018
Copyright © 2019 VisualDx®. All rights reserved.
Drug-induced nail pigment in Adult
See also in: Nail and Distal Digit
Print 20 Images Filter Images
View all Images (20)
(with subscription)
 Reset
Drug-induced nail pigment : Fingernails, Nail color change, Toenails
Clinical image of Drug-induced nail pigment
Copyright © 2019 VisualDx®. All rights reserved.